Alert archive / Nebraska / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 278, NWS Hastings, NE
NWS Hastings, NE issued this severe thunderstorm warning at Jul 25, 2012, 9:18 PM CDT for Thayer County, Nebraska. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 25, 2012, 9:18 PM CDT (02:18 UTC)
- Expired
- Jul 25, 2012, 9:45 PM CDT
- In force
- 27 min
- Issued by
- NWS Hastings, NE
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Thayer County, NE
The radar
The Grand Island radar (KUEX), 91 km from the middle of the area, began a volume at 02:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 25, 4:28 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 2.3 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1750 J/kg
- Mixed-layer CIN
- -81 J/kg
- Mixed-layer LCL
- 2262 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 19 m²/s²
- 0-3 km storm-relative helicity
- 52 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
614
WUUS53 KGID 260218
SVRGID
NEC169-260245-
/O.NEW.KGID.SV.W.0278.120726T0218Z-120726T0245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE HASTINGS NE
918 PM CDT WED JUL 25 2012
THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN THAYER COUNTY IN SOUTH CENTRAL NEBRASKA...
* UNTIL 945 PM CDT
* AT 917 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM GILEAD TO 6 MILES NORTH OF
MAHASKA...AND MOVING EAST AT 20 MPH.
* LOCATIONS IMPACTED INCLUDE...
RURAL SOUTHEAST THAYER COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
&&
LAT...LON 4000 9744 4000 9745 4019 9747 4021 9737
4000 9737
TIME...MOT...LOC 0218Z 269DEG 16KT 4015 9738 4006 9735
WIND...HAIL 60MPH 1.00IN
$$3 follow-up statements
740
WWUS53 KGID 260219
SVSGID
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
919 PM CDT WED JUL 25 2012
NEC169-260245-
/O.CON.KGID.SV.W.0278.000000T0000Z-120726T0245Z/
THAYER NE-
919 PM CDT WED JUL 25 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHEASTERN
THAYER COUNTY UNTIL 945 PM CDT...
AT 917 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM GILEAD TO 5 MILES SOUTH OF
GILEAD...MOVING EAST AT 20 MPH.
LOCATIONS IMPACTED INCLUDE...
MAINLY RURAL AREAS OF EASTERN THAYER COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
&&
LAT...LON 4000 9744 4000 9745 4019 9747 4021 9737
4000 9737
TIME...MOT...LOC 0220Z 269DEG 16KT 4018 9740 4007 9739
WIND...HAIL 60MPH 1.00IN
$$088 WWUS53 KGID 260232 SVSGID SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE HASTINGS NE 932 PM CDT WED JUL 25 2012 NEC169-260245- /O.CON.KGID.SV.W.0278.000000T0000Z-120726T0245Z/ THAYER NE- 932 PM CDT WED JUL 25 2012 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EAST CENTRAL THAYER COUNTY UNTIL 945 PM CDT... AT 926 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED NEAR GILEAD...MOVING EAST AT 20 MPH. LOCATIONS IMPACTED INCLUDE... RURAL EAST CENTRAL THAYER COUNTY. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. && LAT...LON 4004 9737 4005 9742 4019 9745 4021 9737 TIME...MOT...LOC 0232Z 269DEG 16KT 4019 9736 4010 9735 WIND...HAIL 60MPH 1.00IN $$
221 WWUS53 KGID 260238 SVSGID SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE HASTINGS NE 938 PM CDT WED JUL 25 2012 NEC169-260249- /O.EXP.KGID.SV.W.0278.000000T0000Z-120726T0245Z/ THAYER NE- 938 PM CDT WED JUL 25 2012 ...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL THAYER COUNTY WILL EXPIRE AT 945 PM CDT... THE LINE OF STORMS WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED AREA. LAT...LON 4004 9737 4005 9742 4019 9745 4021 9737 TIME...MOT...LOC 0239Z 269DEG 16KT 4019 9732 4010 9731 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 25, 7:07 PM CDT, 2 hours 11 minutes earlier.
Area forecast discussion, Jul 25, 7:07 PM CDT, 2 hours 11 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HASTINGS NE 707 PM CDT WED JUL 25 2012 .UPDATE...THE HEAT ADVISORY HAS BEEN ALLOWED TO EXPIRE AS TEMPERATURES HAVE DROPPED OFF FOLLOWING THE PASSAGE OF A COLD FRONT AND WITH THE DEVELOPMENT OF CONVECTION. && .PREV DISCUSSION... /ISSUED 605 PM CDT WED JUL 25 2012/ AVIATION...00Z TAF. SCATTERED THUNDERSTORMS DEVELOPED IN THE VCNTY OF KGRI EARLIER THIS AFTERNOON AND THE BRUNT OF THE CONVECTION HAS SHIFTED WELL SOUTH OF THE TERMINAL..ALTHOUGH SOME WEAKER SHOWERS AND ISOLATED TSTMS WERE STILL OCCURING NORTH OF KGRI. WILL CONTINUE TO INCLUDE TSTM POTENTIAL FOR THE TERMINAL FOR THE FIRST FEW HOURS OF THE TAF...WITH DRY CONDITIONS AFTER DARK. OUTFLOW BOUNDARY AND COLD FRONT HAS PASSED KGRI AND WINDS WILL REMAIN FROM A NORTHERLY DIRECTION. PREV DISCUSSION... /ISSUED 323 PM CDT WED JUL 25 2012/ SHORT TERM...TONIGHT AND THURSDAY. MAIN FORECAST CONCERNS WILL BE THUNDERSTORMS TONIGHT AND TEMPERATURES ON THURSDAY. CURRENT RADAR SHOWS SHOWERS IN THE NORTHWEST PART OF THE FORECAST AREA BUT THERE HAS BEEN LITTLE CHANGE IN LOCATION AND INTENSITY. SURFACE ANALYSIS SHOWS A COLD FRONT DRIFTING THROUGH THE FORECAST AREA THIS AFTERNOON. THE WINDS ARE NOT STRONG ON EITHER SIDE OF THE FRONT AND THE LOCATION IS SHOWING UP MAINLY ON RADAR FROM NEAR YORK NEBRASKA TO PHILLIPSBURG KANSAS AT THIS TIME. THE LOCATION OF THE FRONT WILL BE IMPORTANT AS THUNDERSTORMS DEVELOP THIS AFTERNOON AND EVENING. EXPECT THE THUNDERSTORMS TO DEVELOP BEHIND THE FRONT IN THE AREA WHERE DEW POINTS ARE POOLING THIS AFTERNOON. THE TIMING FOR THE THUNDERSTORMS SHOULD BE LATE THIS AFTERNOON...THEN CONTINUE INTO THE EVENING. THE FRONT SHOULD CONTINUE TO MOVE TO THE EAST/SOUTHEAST DURING THE EVENING AND THUNDERSTORM CHANCES WILL MOVE TO THE SOUTHEAST PART OF THE FORECAST AREA DURING THE EVENING AND INTO THE OVERNIGHT HOURS. BY LATE TONIGHT THE THUNDERSTORMS SHOULD BE COMING TO AN END IN THE NORTHWEST. SEVERE WEATHER IS POSSIBLE WITH THE STORMS. A DEEP INVERTED V SOUNDING WOULD INDICATE THAT THE MOST LIKELY EVENTS WOULD BE GUSTY WINDS. THERE IS GOOD MUCAPE IN THE EASTERN PART OF THE FORECAST AREA DURING THE LATE AFTERNOON AND EARLY EVENING OF AROUND 5000 J/KG...BUT THERE IS WEAK SHEAR. THE FRONT SHOULD BE TO THE SOUTHEAST OF THE FORECAST AREA BY THURSDAY MORNING AND SKIES SHOULD BE MOSTLY CLEAR TO PARTLY CLOUDY. TEMPERATURES WILL BE NOTABLY COOLER ON THURSDAY WITH READINGS ONLY IN THE MID TO UPPER 90S. LONG TERM...THURSDAY NIGHT THROUGH WEDNESDAY. THERE WILL BE ON AND OFF CHANCES FOR THUNDERSTORMS THROUGH THE PERIOD WITH ABOVE NORMAL TEMPERATURES...BUT STILL COOLER THAN THE RECENT HEAT WAVE. GENERALLY NORTHWEST FLOW WILL PERSIST THROUGH THE PERIOD. WITH THE NORTHWEST FLOW THERE WILL BE SEVERAL MAINLY WEAK UPPER LEVEL WAVES THAT MOVE THROUGH THE AREA. THERE WILL BE ON AND OFF CHANCES FOR THUNDERSTORMS THROUGH MUCH OF THE PERIOD. THE BEST CHANCES WILL BE AFTERNOON AND OVERNIGHT...BUT THERE WILL BE OTHER CHANCES AS WELL. THERE WILL BE A WAVE THAT MOVES THROUGH FRIDAY NIGHT INTO SATURDAY THAT IS A LITTLE STRONGER. THERE IS ALSO A COLD FRONT THAT MOVES THROUGH THE AREA SUNDAY NIGHT AND MONDAY WITH A STRONGER UPPER LEVEL WAVE. OTHERWISE THERE WILL JUST BE ON AND OFF CHANCES AND TIMING THE INDIVIDUAL WAVES AS THEY COME THROUGH IS A CHALLENGE. ONE THING TO NOTE IS THAT EVEN THOUGH THERE ARE CHANCES FOR PRECIPITATION MOST OF THE TIME IS SHOULD BE VERY SPOTTY. TEMPERATURES WILL BE COOLER THAN RECENTLY WITH READINGS MOSTLY IN THE 90S. THERE WILL BE A SLIGHT CLIMB IN TEMPERATURES FROM FRIDAY THROUGH SUNDAY THEN A BIT COOLER BEHIND THE NEXT COLD FRONT AGAIN. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. &&
Hazardous weather outlook, Jul 25, 8:09 PM CDT, 1 hour 9 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE HASTINGS NE 809 PM CDT WED JUL 25 2012 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 261200- PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE- SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK- GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN- WEBSTER-NUCKOLLS-THAYER- 809 PM CDT WED JUL 25 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND PORTIONS OF NORTH CENTRAL KANSAS. .DAY ONE...TONIGHT. SHOWERS AND THUNDERSTORMS WILL DIMINISH EARLY TONIGHT IN NORTH CENTRAL KANSAS. SEVERE WEATHER IS NO LONGER EXPECTED. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. BETWEEN FRIDAY NIGHT AND SUNDAY NIGHT...THERE IS A CHANCE FOR MAINLY NIGHTTIME THUNDERSTORMS ACROSS PARTS OF THE OUTLOOK AREA...WITH ADDITIONAL STORM CHANCES ARRIVING DURING THE DAYTIME HOURS MONDAY AND TUESDAY. SEVERE WEATHER IS NOT EXPECTED DURING THESE PERIODS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE)
In the hours before
Special weather statement, Jul 25, 7:12 PM CDT, 2 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
712 PM CDT WED JUL 25 2012
KSZ019-260045-
MITCHELL KS-
712 PM CDT WED JUL 25 2012
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MITCHELL COUNTY
UNTIL 745 PM CDT...
AT 708 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES SOUTHWEST OF ASHERVILLE...OR 11 MILES
SOUTH OF BELOIT...MOVING NORTHEAST AT 25 MPH.
WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
SIMPSON...
ASHERVILLE...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
LAT...LON 3921 9826 3924 9827 3936 9827 3948 9793
3938 9792 3922 9792 3921 9796
TIME...MOT...LOC 0012Z 210DEG 23KT 3934 9802
BRYANTLocal storm report, Jul 25, 7:26 PM CDT, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
726 PM CDT WED JUL 25 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0722 PM TSTM WND GST 10 S BELOIT 39.32N 98.11W
07/25/2012 E55 MPH MITCHELL KS COUNTY OFFICIAL
WIND GUSTS AT 50 TO 55 MPH.
&&
REEDLocal storm report, Jul 25, 7:32 PM CDT, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
732 PM CDT WED JUL 25 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0728 PM TSTM WND GST 1 NW SIMPSON 39.40N 97.95W
07/25/2012 E60 MPH MITCHELL KS COUNTY OFFICIAL
ESTIMATED 60 MPH WIND GUSTS. ROUND HAY BALE ROLLED ACROSS
ROAD NEAR GREENWOOD CEMETARY.
&&
REEDSpecial weather statement, Jul 25, 8:47 PM CDT, 31 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HASTINGS NE 847 PM CDT WED JUL 25 2012 KSZ006-260215- SMITH KS- 847 PM CDT WED JUL 25 2012 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SMITH COUNTY UNTIL 915 PM CDT... AT 845 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR ATHOL...OR 21 MILES EAST OF PHILLIPSBURG... MOVING EAST AT 15 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... SMITH CENTER... BELLAIRE... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. LAT...LON 3988 9864 3964 9862 3965 9903 3983 9904 TIME...MOT...LOC 0147Z 268DEG 12KT 3974 9892
Local storm report, Jul 25, 8:56 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
856 PM CDT WED JUL 25 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0852 PM HAIL 3 S ATHOL 39.72N 98.92W
07/25/2012 E0.25 INCH SMITH KS TRAINED SPOTTER
PEA SIZE HAIL REPORTED BY SPOTTER.
&&
REEDSpecial weather statement, Jul 25, 9:05 PM CDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
905 PM CDT WED JUL 25 2012
NEZ087-260230-
THAYER NE-
905 PM CDT WED JUL 25 2012
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN THAYER COUNTY UNTIL
930 PM CDT...
AT 903 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES NORTHWEST OF MAHASKA...OR 36 MILES
NORTHEAST OF CONCORDIA...MOVING EAST AT 15 MPH.
HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
GILEAD...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
LAT...LON 4001 9749 4016 9751 4017 9737 4017 9736
4000 9737
TIME...MOT...LOC 0205Z 249DEG 14KT 4006 9739The office that day
Everything else NWS Hastings, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 25, 9:05 PM CDT | Special Weather Statement | GID | Thayer | 25 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.